Volume 27
Number 2
May 2019
Back to issue
Case Reports
M.G.M. Kok, N. Josephus Jitta, S.E. Veneman, Th. F. Veneman

Two weeks after a hemicolectomy because of colon carcinoma, a male patient developed acute paralysis of both legs, and muscular weakness of the arms. No anatomical substrate could be found. The paralysis appeared to be associated with severe hyperkalaemia due to dehydration through a high-output ileostoma in combination with the use of an ACE inhibitor. The paralysis dissolved after correction of the hyperkalaemia by treatment with a combined glucose and insulin infusion and haemodialysis. Since hyperkalaemia is a frequently occurring phenomenon in hospitalised patients and patients presenting to the emergency department, the chance of observing this association is substantial. Therefore, paralysis does not exclusively belong to the domain of the neurologist and causes other than neurological should be considered.


Back to issue - Download PDF